Complex variables analogues of Hilbert's seventeenth problem

John P. D'Angelo

Research output: Contribution to journalArticlepeer-review

Abstract

We prove several theorems concerning the representation of Hermitian symmetric polynomials as quotients of squared norms of holomorphic polynomial mappings, thus providing complex variables analogues of Hilbert's seventeenth problem. We consider the space of Hermitian symmetric polynomials R on C n of degree at most d in z, with the Euclidean topology on the space of coefficients. We compare the collections of nonnegative polynomials P d and quotients of squared norms Qd. We prove, for d ≥ 2, that Qd strictly contains the interior of Pd and is strictly contained in Pd. We provide a tractable precise description of Qd in one dimension. We also give a necessary and sufficient condition in general in terms of F and G in the holomorphic decomposition R = ||F||2 - ||G||2. We provide many surprising examples and counterexamples and briefly discuss some applications.

Original languageEnglish (US)
Pages (from-to)609-627
Number of pages19
JournalInternational Journal of Mathematics
Volume16
Issue number6
DOIs
StatePublished - Jul 1 2005

Keywords

  • Hermitian symmetric polynomials
  • Holomorphic line bundles
  • Positivity conditions
  • Quotients of squared norms

ASJC Scopus subject areas

  • Mathematics(all)

Fingerprint Dive into the research topics of 'Complex variables analogues of Hilbert's seventeenth problem'. Together they form a unique fingerprint.

Cite this